Written previously, but freshly revised.
So maybe I don’t need fixing? Maybe I’m perfectly normal except for a few bipolar episodes a month. Maybe I’m perfectly normal except that relationships are hard to manage under the waves of my high and low bipolar episodes. Unfortunately these episodes can last throughout the days, weeks, months and years. These episodes are rapid, can appear without sudden warning and sometimes when I’m outside looking in, I wonder about the duality of everything, the possibility of borderline personality disorder and about the strife everywhere in life.
As a result six months later after ongoing therapy I told the psychiatrist I would finally be ready to give medication a try and to my surprise she wasn’t super elated about it. I wonder if that meant anything aside from her not caring about making a difference in her position. The first medication she prescribed was called Lamictal. The interesting or unnerving thing about this medication is it’s actually considered an anti-epileptic (anticonvulsant) drug, if you can believe it.
This nutty psychiatrist prescribed Lamictal to me based on my bipolar disorder (to delay the episodes) and because she believed I could use additional assistance for weight loss. In any case, I was determined to give this a shot, so I took it with dedication for 3 months. Naturally, during the course, I went through many side effects and even if they lasted a mere day I wrote them all down. It was 2 decades almost exactly since I’ve taken any medication. Here’s how my brain and body reacted:
General sensation of always being sick
Flu like symptoms
Unbalanced (Clumsiness, loss of balance control)
Forgetfulness (like experiencing memory loss)
Loss of appetite
Stomach pain (Cramps)
Extra menstrual pain
Taste alteration (Either food taste better or disgusting)
Ringing of ears
Body sacs (like Folliculitis)
Can’t remember dreams
At first all the side effects above were consistent for the first 2 weeks. Then after the 2 weeks were up many of the side effects began to taper off as my body started to adjust without flu-like symptoms. However, these are the side effects that remained on a regular basis: An overwhelming desire to eat more Carbs than usual, extra Perspiration (even if I sat/stood still) and Headaches, Headaches, Headaches. But WAIT! There’s more.
In the beginning the one side effect that bothered me the most was the drowsiness; the feeling of perpetual sleepiness and overall weakness. Every day I was completely exhausted. During this sensible time, I was fighting with myself and wondering once again where my workout motivation disappeared to? Lamictal exhausted my entire system where for an entire month I couldn’t even get a single workout in.
The most prominent side effect (for me) that I can’t even explain, (but I’m sure somewhere there’s a terminology for it) tampered with who I am as a person. I’m not stupid enough to NOT believe changing or altering your brain/body’s chemistry wouldn’t affect your personality because it most certainly does. To me, this is one of the scariest things about taking a psychiatric pill, aside from consciously knowing you’re putting something extremely foreign in your body.
Lamictal affected one of the most personal parts of who I am – I could no longer write. I had zero desire for it. I felt like an entirely different person because of this. All my life I’ve written for school, tried my hand at screenplays, poetry, short stories and as you know blogging. So I’m like how could this be? No desire to write.
This was changing me in ways I wasn’t even ready for and I was doing my best to be objective about it. I would try sitting down at the table, hand caressing pen to paper, so I can come up with a single sentence and nothing would come out. It’s like the thought process couldn’t process a single thought. It’s like words meant nothing to me anymore and neither did the desire to express myself.
I felt severely inept and like I didn’t have any emotional response when it came to writing which blew my fucking mind! What kind of sorcery was this? This was when I decided I didn’t want to be on Lamictal anymore. It was a shock to my system that my brain and body reacted rather extreme.
So when I expressed to the nutty psychiatrist that Lamictal has changed me to the point where I don’t feel like myself anymore and I can’t even write anymore which is something I love doing, she says nonchalantly, “I never heard of this. This doesn’t seem possible. Let’s try something else.”
To be continued.